Tornadoes · United States · Illinois · 2006

F1 tornado, Rossville to Hoopeston, Illinois, July 26, 2006

From Rossville to Hoopeston, this F1 tornado ran 2.8 miles across Vermilion County on July 26, 2006, touching down at 7:15 PM CDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
July 26, 2006
Touchdown
7:15 PM CDT (00:15 UTC)
Path length
2.8 miles (4.5 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Vermilion County
Touchdown point
40.380, -87.700
Lift-off point
40.420, -87.670
Record number
764

What the Weather Service recorded

A tornado touched down 2 miles west of Rossville and tracked to the northeast. Numerous trees were blown down, a tool shed was destroyed, several outbuildings were damaged, and a 16 foot box trailer was moved 20 feet.

A tornado briefly touched down and caused damage to a shed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at Jul 26, 3:55 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 3:55 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
355 PM CDT WED JUL 26 2006

.DISCUSSION...
FORECAST CONCERN WAS IF MCS WOULD DEVELOP OVER CENTRAL IL TONIGHT
AND HOW FAR DISTURBANCE OVER SE TX WILL BRING QPF INTO CENTRAL/SE IL
FRI. THEN LOOKING AT HOW HOT AND HUMID IT WILL GET AS ANOTHER HEAT
WAVE LOOKS TO OCCUR THROUGH WED AS STRONG UPPER LEVEL RIDGE BUILDS
INTO THE NATIONS HEARTLAND. 12Z/18Z GFS AND NAM/WRF ARE MORE SIMILAR
SHOWING MCS WITH HEAVY QPF TONIGHT OVER CENTRAL IL WHILE NGM AND
ESPECIALLY GEM ARE DRIER. LEANED TOWARD GFS/NAM/WRF FOR MCS
DEVELOPMENT OVER CENTRAL/EAST CENTRAL IL THOUGH NOT AS HEAVY WITH
QPF FIELDS WITH GFS HEAVIEST WITH LACK OF UPPER LEVEL SHORT WAVE.

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
REMNANTS OF MCS HAS JUST SCATTERED SHOWER AND THUNDERSTORMS ACROSS
VERMILION COUNTY AND IN CENTRAL INDIANA AND MOVING EAST. PARTLY TO
MOSTLY SUNNY SKIES SW OF CHAMPAIGN WHILE FAIRLY CLOUDY FROM
CHAMPAIGN AND BLOOMINGTON NE. SURFACE MAP SHOWS 1003 MB LOW PRESSURE
JUST NORTH OF LAKE SUPERIOR WITH A COLD FRONT EXTENDING SW ACROSS
CENTRAL WI/IA TO 1005 MB LOW PRESSURE OVER NW MO. SOUTHERLY FLOW
BROUGHT IN A TROPICAL AIR MASS OVER IL TODAY AHEAD OF THIS FRONT
WITH DEWPOITNS 70 TO 76F. TEMPS MOSTLY IN THE 80S...BUT RANGE FROM
RAIN COOLED MID TO UPPER 70S FROM CHAMPAIGN AND BLOOMINGTON NE TO 88
TO 90F FROM SPRINGFIELD...EFFINGHAM AND LAWRENCEVILLE SW WHERE MORE
SUNSHINE TODAY. ALOFT A SHORT WAVE TROF WAS OVER LAKE MI EXTENDING
SOUTH INTO NE IL/NW INDIANA WHILE 594 DM 500 MB SUBTROPICAL HIGH
PRESSURE RIDGE WAS OVER NORTH FL AND AZ/CA.

NAM/WRF AND GFS SHOW A 35 KNOT SW LOW LEVEL JET INTO EASTCENTRAL IL
AND CENTRAL INDIANA THROUGH TONIGHT. MID AFTERNOON WIND PROFILER
DATA ALREADY SHOWING 850 MB SW WINDS OF 25 KNOTS AT WINCHESTER AND
35 KNOTS NEAR LAFAYETTE AND THIS HAS HELPED KEEP SCATTERED
CONVECTION GOING THIS AFTERNOON OVER EAST CENTRAL IL INTO INDIANA.
INCREASED POPS TO 50% OVER EAST CENTRAL IL WITH 40% ELSEHWERE
TONIGHT MAINLY AFTER 9 PM. MAY EVEN BE LIKELY CHANCES OVER EAST
CENTRAL IL FROM CHAMPAIGN AND PARIS NE. STRONGEST SHORT WAVE ENERGY
STAYS NE OF CENTRAL IL WHERE HEAVIER QPF WILL LIKELY BE. SPC HAS A
SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS CENTRAL IL AS FAR SE AS
LAWRENCEVILLE FOR MARGINAL SEVERE WIND GUSTS AND LARGE HAIL AFTER
SUNSET.

CONTINUED CHANCE OF CONVECTION THU AND THU NIGHT...THOUGH JUST
SLIGHT CHANCE NORTH THU NIGHT. COULD BE ISOLATED SEVERE STORMS THU
AFTERNOON/EVENING THOUGH SPC DOES NOT HAVE A SLIGHT RISK YET. LEANED
TOWARD THE WARMER GUIDANCE TEMPS NEXT FEW DAYS. HIGHS THU IN THE
UPPER 80S TO AROUND 90F WITH WARMEST READINGS WEST WHERE MORE
SUNSHINE. UPPER LEVEL LOW PRESSURE OVER SE TEXAS PROGGED BY MODELS
TO MOVE NE INTO THE MID MS VALLEY FRI AND INCREASE CONVECTION
CHANCES ACROSS CENTRAL AND ESPECIALLY SE IL WHERE LIKELY MAY BE
NEEDED AND MENTION OF HEAVY RAIN FROM THIS TROPICAL SYSTEM. MORE
CLOUDS AND RAIN OVER SE IL WILL KEEP THEM FROM GETTING AS HOT FRI.
HAVE HIGHS IN THE UPPER 80S TO NEAR 90F AGAIN...WARMEST NW AREAS.

KEPT SLIGHT CHANCES OF CONVECTION SAT AND OVER SE IL SAT NIGHT WITH
BEST CHANCES OF CONVECTION OVER SOUTHERN IL AND AREAS SE. 850 MB
TEMPS WARM AS UPPER LEVEL RIDGE BUILDING IN AND MORE SUNSHINE
EXPECTED. HAVE HIGHS IN THE LOWER 90S AND AFTERNOON HEAT INDICES
AROUND 100F

LONG TERM...SUNDAY THROUGH WEDNESDAY...
HOT AND HUMID WEATHER EXPECTED DURING EARLY AND MID PART OF NEXT
WEEK AS STRONG SUBTROPICAL UPPER LEVEL RIDGE BUILDS ACROSS THE
CENTRAL AND EASTERN U.S. HIGHS 90 TO 95F WITH DEWPOINTS 70 TO 75F
TO GIVE AFTERNOON HEAT INDICES OF 100 TO 105F. THIS LOOKS LIKE A
SIMILAR HEAT WAVE THAT WE EXPERIENCED ABOUT A WEEK AGO. ADDED SLIGHT
CHANCE OF CONVECTION FROM PEORIA NORTH WED WITH BETTER CHANCES
NORTHERN IL/WI. BROUGHT SLIGHT CHANCES SOUTH TO NEAR I-70 WED NIGHT
AS GFSLR AND DGEX SHOW A COLD FRONT MOVING SE TOWARD IL. THIS FRONT
MAY END THE HEAT WAVE AFTER WED.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HUETTL
Hazardous weather outlook, Jul 26, 12:06 PM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1206 PM CDT WED JUL 26 2006

ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1206 PM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS LEFT OVER FROM THIS MORNING
WILL MOVE OUT OF THE AREA EARLY THIS AFTERNOON. SOME OF THESE
WILL BE CAPABLE OF TORRENTIAL DOWNPOURS.

A LINGERING FRONT ACROSS THE I-72 CORRIDOR IS EXPECTED TO BECOME A
FOCUS FOR MORE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
THIS EVENING. THERE IS A SLIGHT CHANCE THAT A FEW OF THESE STORMS
COULD BECOME SEVERE... WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT. THESE STORMS SHOULD BE FOCUSED AROUND THE I-72 CORRIDOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL LINGER AROUND THE REGION INTO SATURDAY. WEATHER
DISTURBANCES MOVING ALONG THE FRONT WILL BRING A PERIODIC RISK OF
THUNDERSTORMS TO THE REGION.

TEMPERATURES AND HUMIDITY LEVELS WILL CLIMB THIS WEEKEND INTO
EARLY NEXT WEEK AS THE FRONT DEPARTS. HEAT INDICES AROUND 100
DEGREES ARE LIKELY SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

HARDIMAN/BAK

In the hours before

Local storm report, Jul 26, 7:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
709 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          2 NE OREANA             39.96N 88.84W
07/26/2006                   MACON              IL   EMERGENCY MNGR

            TORNADO ON THE GROUND BETWEEN OREANA AND ARGENTA.
            OBSERVED BY TRAINED SPOTTER...REPORTED BY EMERGENCY
            MANAGER.

&&

KELLY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

0.3 hours before the tornado, 82 km from the path. July 27, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3636 joules per kilogram, CIN -17, lifted condensation level 995 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 91 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3636 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
4632 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
3.9
Supercell composite
22.3
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

11.7 hours after it, 82 km from the path. July 27, 2006.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1086 joules per kilogram, CIN -122, lifted condensation level 1111 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 112 square meters per square second, 0 to 6 km bulk shear 27 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1086 J/kg
Mixed-layer CIN
-122 J/kg
Surface CAPE
1104 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.5
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

Danville (DNV), 24 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Chicago radar (KLOT), 138 km away, was scanning. The volume nearest the touchdown began at 00:15 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 26, 2006

12 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 265:55 AM CDTF0Vermilion Parish, LA0.210
July 265:00 PM CDTF0Lincoln, NE1.520$1,000
July 266:15 PM CDTF0Clay, IA0.150
July 267:18 PM EDTF1Putnam, FL0.575
July 266:25 PM CDTF0Clay, IA0.550
July 267:00 PM CDTF0Macon, IL0.130
July 267:10 PM CDTF0Piatt, IL0.130
July 267:22 PM CDTF0Piatt, IL0.120
July 267:25 PM CDTF0Piatt, IL0.120
July 267:30 PM CDTF0Vermilion, IL0.130
July 267:50 PM CDTF0Piatt, IL0.130
July 267:51 PM CDTF0Piatt, IL0.130

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.